Louisiana, 2018

Flash Flood in Louisiana, June 21, 2018

June 21, 2018 · NWS LCH · 1 event in 1 county or zone

A moist and unstable air mass lingered over the region during the 21st. Scattered to numerous storms developed with one moving over Lake Charles producing street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A moist and unstable air mass lingered over the region during the 21st. Scattered to numerous storms developed with one moving over Lake Charles producing street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 21, 9:37 AM CST, 23 minutes earlier.

Area forecast discussion, Jun 21, 9:37 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1037 AM CDT Thu Jun 21 2018

.UPDATE...
Current wet forecast this morning is on track as convection
is currently moving southwest to northeast across the area.
Expect morning rains to taper off from west to east as the day
goes on. Cloud shield is has expended across southwest Louisiana
and that appears to be an issue for this afternoon as surface
temperatures will likely dampen highs some. Will inch back highs
for this afternoon. Otherwise...current forecast on track.

&&

.DISCUSSION...

&&

.PREV DISCUSSION... /issued 646 AM CDT Thu Jun 21 2018/

AVIATION...
Cloudy skies thru the mrng hrs as storms work their way up the
Texas coast and into southeast texas and southern Louisiana.
Storms are moving to the northeast. Ceilings and vsby to be lwr in
and near storms. Conditions are expected to improve towards ss.

PREV DISCUSSION... /issued 348 AM CDT Thu Jun 21 2018/

DISCUSSION...
Precipitation across the area has weakened significantly over the
last couple of hours. Light rain continues to fall across portions
of central Louisiana, but will likely not pose any hazard over the
next few hours. HRRR and other high res guidance does show
redevelopment back to the southwest across southeast Texas later
this morning before before spreading east into southwest and south
central Louisiana by mid to late morning. For this reason, i've
opted to extend the flash flood watch for Jefferson, Orange,
southern Jasper and Newton counties until 18Z this afternoon.
Guidance is in pretty good agreement on rapid weakening of
convection thereafter.

Today's activity is much more a product of the upper level trough
moving southeast into the Ohio valley than the tropical wave
feature that has been the source of precipitation over the past
few days. As the trough continues to move off to the east, it will
carry with it the deep layer moisture left in place across the
region by the aforementioned wave. This will allow the area
several days of dry weather beginning Friday through the weekend
and give a chance for waterlogged portions of southeast Texas to
dry out.

Isolated showers and thunderstorms will return by early next week
in the more typical summertime pattern. However, weak ridging
aloft and weak high pressure across the eastern gulf will likely
keep overall coverage lower than normal through the first half of
the week. Only showing 20 to 30 pops Mon and Tues with 30 to 40
pops for the middle and latter parts of the week.

Jones

MARINE...
Winds and seas will continue to decrease through the day as the
northwest Gulf pressure gradient continues to relax. Scattered
showers and a few thunderstorms will be possible through the
afternoon before coming to an end tonight. Fair weather will
prevail through the weekend with isolated showers and
thunderstorms returning early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  87  75  94  74 /  80  10  10   0
LCH  85  77  89  77 /  70  10  10   0
LFT  85  76  91  76 /  40  20  10   0
BPT  87  77  89  77 /  80  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...Flash Flood Watch until 1 PM CDT this afternoon for TXZ215-216-
     261-262.

GM...None.
&&

PUBLIC...06
Hazardous weather outlook, Jun 21, 2:48 AM CST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
348 AM CDT Thu Jun 21 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
220900-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
348 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect until 1 pm this afternoon for
Jefferson, Orange, southern Jasper and Newton counties in
southeast Texas. 4 to 8 inches of rain has fallen across portions
of these counties with isolated locations having seen up to 10
inches. Additional rainfall is expected this morning and early
this afternoon which could result in flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Dry and warm conditions are expected Friday through the weekend.
Heat indices of 100 to 105 can be expected each afternoon. Individuals are
encouraged to take precautions against heat illnesses if outdoors
for any extended period of time.

Isolated showers and thunderstorms will develop during the
afternoon Monday and Tuesday with scattered showers and
thunderstorms expected Wednesday afternoon. Some of these storms
will be capable of producing gusty winds, frequent cloud to ground
lightning and very heavy rainfall. The chance for severe weather
is very low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

GMZ430-432-435-450-452-455-470-472-475-220900-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
348 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Isolated showers and thunderstorms will be possible through the
day with any storms expected to diminish by late this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated showers and thunderstorms will develop during the
afternoon Monday and Tuesday with scattered showers and
thunderstorms expected Wednesday afternoon. Some of these storms
will be capable of producing gusty winds, frequent cloud to ground
lightning and very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 21, 6:05 AM CST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
705 AM CDT THU JUN 21 2018

LAZ030-031-041-211300-
Calcasieu LA-Allen LA-Beauregard LA-
705 AM CDT THU JUN 21 2018

...SPECIAL WEATHER STATEMENT...

At 704 AM CDT, Doppler radar was tracking a strong thunderstorm over
De Quincy, moving northeast at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Reeves, De Quincy, Ragley, Dequincy, Longville and Oretta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3031 9348 3041 9360 3071 9326 3051 9300
TIME...MOT...LOC 1204Z 229DEG 31KT 3042 9345

K. Kuyper

The radar

The Lake Charles radar (KLCH), 13 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Calcasieu

When
June 21, 10:00 AM CST to 11:00 AM CST
Where
Calcasieu County, 1.17 mi NW of Lake Charles to 1.71 mi NW of Mallard
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
30.244, -93.212

Several inches of rain in a short period of time produced street flooding around the city, Numerous roads were flooded with several cars stalled.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 763791.